Vomiting and Birth Control Pills
Will the effectiveness of my birth control pill be affected if I vomit?
- If you took your pill two hours or more before you vomited, it is unlikely that you will need a replacement pill.
- If you vomit within two hours of taking your pill, you should consider that pill 'missed' and take another from a separate pack as soon as you can keep things down.
- The risk of pregnancy increases if vomiting prevents your body from absorbing a high enough 'quota' of estrogen that month to prevent pregnancy. You may want to contact your health care provider anyway in case there are special instructions you need to follow.
If you vomit or have diarrhea due to illness or consumption of too much alcohol.
If you throw up or have diarrhea because you're sick or drank too much while you are taking an oral contraceptive, play it safe. This means you should use a back-up method, like condoms. Use this method of birth control for seven days after vomiting or diarrhea, even if you have not missed any pills.
If pills are missed due to vomiting bouts and a backup method is not used.
If you didn't use a back-up method and missed pills from vomiting them, emergency contraception can be used to prevent pregnancy. Although, if you've used this method before, be prepared for nausea and vomiting as side effects of this, too (we just can't win, can we? Except maybe in avoiding the one type of nausea we don't want — 'morning sickness'.)
If, like most women, you forget to take one of your contraceptive pills.
If you forget to take a pill, take it later in the day and then take another at bedtime, when you normally would take one, thus causing you to take two pills in one day (which is fine). Keep in mind, this also can make you feel a bit queasy.
Low dose pills like Alesse, Yaz, and Mircette, are just as effective as high dose pills for preventing pregnancy. However, missing a low dose pill puts you at greater risk of pregnancy than missing a high dose pill.
Crazy, isn't it? One of the side effects experienced by some women who take birth control pills is nausea and vomiting, (this side effect usually goes away after the first few months of use) and if you DO suffer severe vomiting when on the pill, you've defeated the whole purpose of taking them in the first place! Taking your pill with food or taking it before bedtime may help to alleviate nausea.
Severe vomiting should be reported to a physician IMMEDIATELY (also, use a condom if you still feel like sex under these circumstances!)
Severe vomiting is not a normal side effect and should be checked out by a professional.
The contraceptive pill continues to be a popular choice though, because it is easy to use, convenient and is a reversible method of birth control.